Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS St. Louis, MO

September 8, 2020Calhoun County, Jersey County, Illinois; Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 8, 2020, 2:16 PM CDT for Calhoun County, Jersey County, Illinois; Saint Charles County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2020, 2:16 PM CDT (19:16 UTC)
Expired
Sep 8, 2020, 2:45 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 33 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS53 KLSX 081916
SVRLSX
ILC013-083-MOC183-081945-
/O.NEW.KLSX.SV.W.0142.200908T1916Z-200908T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
216 PM CDT Tue Sep 8 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  Southwestern Jersey County in southwestern Illinois...
  Northeastern St. Charles County in east central Missouri...

* Until 245 PM CDT.

* At 216 PM CDT, a severe thunderstorm was located near Grafton,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grafton, Elsah, Portage Des Sioux, Brussels, Otterville and Deer
  Plain.

This also includes Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 9054 3898 9061 3909 9042 3893 9033
TIME...MOT...LOC 1916Z 241DEG 16KT 3894 9053 

HAIL...1.00IN
WIND...60MPH
 
$$

MRM
2 follow-up statements
733 
WWUS53 KLSX 081932
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
232 PM CDT Tue Sep 8 2020

ILC013-083-MOC183-081945-
/O.CON.KLSX.SV.W.0142.000000T0000Z-200908T1945Z/
Calhoun IL-Jersey IL-St. Charles MO-
232 PM CDT Tue Sep 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN CALHOUN...SOUTHWESTERN JERSEY AND NORTHEASTERN ST.
CHARLES COUNTIES...

At 232 PM CDT, a severe thunderstorm was located over Grafton, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grafton, Elsah, Portage Des Sioux and Otterville. 

This also includes Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 9051 3899 9055 3909 9042 3893 9033
TIME...MOT...LOC 1932Z 241DEG 16KT 3898 9045 

HAIL...0.88IN
WIND...60MPH
 
$$

MRM
956 
WWUS53 KLSX 081946
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
246 PM CDT Tue Sep 8 2020

ILC013-083-MOC183-081955-
/O.EXP.KLSX.SV.W.0142.000000T0000Z-200908T1945Z/
Calhoun IL-Jersey IL-St. Charles MO-
246 PM CDT Tue Sep 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN...
SOUTHWESTERN JERSEY AND NORTHEASTERN ST. CHARLES COUNTIES HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3890 9051 3899 9055 3909 9042 3893 9033
TIME...MOT...LOC 1945Z 241DEG 16KT 3901 9038 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 12:53 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 8, 12:53 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1253 PM CDT Tue Sep 8 2020

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 427 AM CDT Tue Sep 8 2020

A strong front extending from PPQ southwest to just north of COU
will move slowly southeastward today and tonight as the
convergence along it gradually weakens tonight. Scattered
convection is expected along and behind the front with the best
coverage this afternoon and this evening as the atmosphere
destabilizes along and south of the front. Most of the
showers/storms today and tonight will be across northeast and
central MO and west central IL, north and west of STL. High
temperatures will be cooler across northeast and central MO and
west central IL behind the cold front due to low level cold air
advection along with low level cloudiness inhibiting diurnal solar
insolation. Only a slight chance of showers is expected on
Wednesday across northeast and central MO and west central IL as
the front weakens and an upper level ridge builds over the OH and
TN Valley regions. Most of the precipitation will be in the Plains
ahead of a slow moving, cut-off upper level low over the Four
Corners region.

GKS

.LONG TERM...  (Wednesday Night through Monday)
Issued at 427 AM CDT Tue Sep 8 2020

A relatively cool and dry weather pattern can be expected on
Thursday and Friday with a large and strong surface ridge moving
eastward through the Northern Plains and Great Lakes region with
mainly northeast winds over our area.  Temperatures will be about
5 to 10 degrees below normal. Upper level ridging will extend
from the TN Valley region northwest into MO. Most of the
precipitation will be west of the forecast area and ahead of a
an upper level low moving slowly northeastward into the Northern
Plains on Friday. Will have scattered showers and a few storms
late Friday night through Saturday evening as the upper level low
opens up and gradually weakens as it moves through the Great Lakes
region and drags a weak cold front southeastward through our
forecast area. Drier and slightly cooler conditions can be
expected for Sunday and Monday as a large and strong surface
ridge centered over the Northern Plains and Great Lakes region
moves through our area.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1236 PM CDT Tue Sep 8 2020

Low MVFR and IFR flight conditions will prevail north of a cold
front which is currently stretching from near KCOU to KSPI. This
cold front will drift southward over the next 24 hours and the low
ceilings will drift south along with it to overspread the entire
forecast area by 08-10Z. The low ceilings are expected to lift
slowly through the morning. Additionally, scattered showers and
thunderstorms will affect the area, mainly along and north of I-44
in Missouri, and I-70 in Illinois. A few storms could produce
wind gusts between 40-50kts this afternoon.

SPECIFICS FOR KSTL:

Expect showers and thunderstorms in the vicinity of the terminal
this afternoon. Latest model guidance suggests that the
thunderstorm activity could continue beyond 22Z as forecast in the
TAF. The cold front which is helping to drive these storms is
expected to drift through the terminal this evening, and this will
bring the wind around to the north-northeast and bring the lower
ceilings which are now in northeast Missouri down into the STL
Metro. Low MVFR and IFR flight conditions are likely tonight, and
will probably be slow to improve on Wednesday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 8, 8:31 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
831 AM CDT Tue Sep 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
831 AM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely today and tonight, mainly along and north of
I-44 in Missouri and I-70 in Illinois. A few strong to severe storms
are possible this afternoon and early evening. The primary threat
from these storms will be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms from Friday afternoon through
Saturday night across parts of the area.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and evening.

Carney

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.